Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 31, 2006, 7:23 PM MDT for Sherman County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 7:23 PM MDT (01:23 UTC)
- Expired
- May 31, 2006, 11:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:45 PM MDT | FLASH FLOOD | Goodland, KS | SHORES BROTHERS HARDWARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2284 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 010129 FFWGLD KSC181-010530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS THIS INCLUDES THE CITY OF GOODLAND * UNTIL 1130 PM MDT * AT 720 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN THE TOWN OF GOODLAND. 16TH AND 17TH STREETS IN GOODLAND HAVE BEEN BLOCKADED ON BROADWAY AND MAIN STREET DUE TO FLASH FLOODING. A RESTAURANT ON 17TH STREET IS ALREADY BEING FLOODING. OTHER BUILDINGS ON MAIN STREE ARE BEING THREATENED. CARS HAVE STALLED IN THE FLOODED AREA. * ADDITIONAL THUNDERSTORMS ARE MOVING FROM THE WEST AND WILL AFFECT THE TOWN OF GOODLAND. ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO ONE INCH WILL OCCUR. THIS WILL CAUSE ADDITIONAL FLOODING AND MAKE CURRENT FLOODING CONDITIONS WORSE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182 $$ BULLER
2 follow-up statements
000 WGUS73 KGLD 010252 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 846 PM MDT WED MAY 31 2006 KSC181-010530- SHERMAN KS- 846 PM MDT WED MAY 31 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR CENTRAL SHERMAN COUNTY... AT 845 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT FLASH FLOODING IN SOUTHERN GOODLAND IN AN AREA BOUNDED BY 16TH AND 17TH STREETS AND MAIN AND BROADWAY. AN ADDITIONAL BUSINESS REPORTED FLOODING AROUND 745 PM MDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODLAND LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE THROUGH 10 PM. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER INCH ARE POSSIBLE IN THIS WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182 $$ BULLER
000 WGUS73 KGLD 010530 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1125 PM MDT WED MAY 31 2006 KSC181-010535- SHERMAN KS- 1125 PM MDT WED MAY 31 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT(1230 AM CDT) FOR CENTRAL SHERMAN COUNTY... RAINFALL HAS COME TO AN END ACROSS CENTRAL SHERMAN COUNTY...AND SIGNIFICANT RAINFALL ACCUMULATIONS ARE NOT EXPECTED OVERNIGHT. REPORT ALSO INDICATE THAT THE FLOODING THAT OCCURRED EARLIER HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH THE WATER HAS RECEDED...EXTRA CAUTION SHOULD BE USED WHEN TRAVELING AT NIGHT AS ROADS MAY HAVE BECOME DAMAGED BY THE WATER. LAT...LON 3926 10182 3927 10159 3943 10160 3943 10182 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:29 PM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 31, 2:29 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED MAY 31 2006 .DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC. MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO HAVE BEEN PUSHED WELL SOUTH OF THE AREA. AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT. OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT. THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM... UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET. TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY. RAINFALL LOOKS TO IMPACT THAT AREA. THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER. WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE MAXES. FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY OF SUN. SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN. IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES THROUGH THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 31, 10:15 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 31 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT. LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH ANY STORMS LINGERING DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. LOCKHART/JDK
In the hours before
Local storm report, May 31, 5:26 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FLAGLER 39.29N 103.07W
05/31/2006 E0.88 INCH KIT CARSON CO FIRE DEPT/RESCUE
&&
MLAMMERSLocal storm report, May 31, 5:35 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 S GOODLAND 39.31N 101.71W
05/31/2006 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
MLAMMERSLocal storm report, May 31, 6:04 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 16 N KIT CARSON 38.99N 102.80W
05/31/2006 E60 MPH CHEYENNE CO NWS EMPLOYEE
&&
JMARTINLocal storm report, May 31, 6:15 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL GOODLAND 39.35N 101.71W
05/31/2006 E0.88 INCH SHERMAN KS NWS EMPLOYEE
&&
MLAMMERSLocal storm report, May 31, 6:44 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 16 S BURLINGTON 39.07N 102.27W
05/31/2006 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
MLAMMERSLocal storm report, May 31, 7:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 13 N ARAPAHOE 39.04N 102.17W
05/31/2006 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:01 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| May 31, 6:11 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| May 31, 6:52 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 53 min |
| May 31, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 38 min |
| May 31, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| May 31, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 58 min |
| May 31, 7:47 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 58 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.